Quinolones and Tendon Ruptures

J. Michael Casparian, MD, Michael Luchi, MD, Department of Medicine, Divisions of Dermatology and Infectious Diseases, University of Kansas Medical Center, Kansas City, Kan; Robert E. Moffat, MD, Department of Radiology, Shawnee Mission Medical Center, Merriam, Kan; Daniel Hinthorn, MD, Department of Medicine, Divisions of Dermatology and Infectious Diseases, University of Kansas Medical Center, Kansas City, Kan

South Med J. 2000;93(5) 

In This Article

Abstract and Introduction

Abstract

We report two cases of tendon rupture associated with ciprofloxacin. One patient had a complete rupture of an Achilles tendon 6 months after taking the medication. The other case involved a partial rupture of the subscapularis tendon. Both ruptures occurred with minimal mechanical stress on the tendons, suggesting that the fluoroquinolone increased the susceptibility to rupture. We also review the literature describing the association between fluoroquinolones and tendon rupture and discuss the mechanisms explaining the heightened risk of tendon rupture associated with these drugs.

Introduction

Fluoroquinolones are antibiotics widely used to treat infections in adults. Because immature animals of various species have developed disruption, including erosions, of cartilage after administration of fluoroquinolones, these antimicrobials usually have been avoided in children.[1,2,3] Disruptions of tendons in adults, including rupture, have been reported in association with fluoroquinolones. The Achilles tendon is the site most frequently associated with such adverse outcomes.[4,5] Typically, fluoroquinolone-associated tendon symptoms, including rupture, occur within the first few weeks after therapy is started.[4,5]

We report two cases of tendon rupture associated with ciprofloxacin that highlight unusual features of this association. One case involves a complete Achilles tendon rupture occurring 6 months after the medication had been discontinued. In the second case, a partial rupture of the subscapularis tendon of the right shoulder occurred during mild stretching exercises. These cases provide insights into the broad nature of tendon ruptures that can be associated with fluoroquinolones. Because these antimicrobials are used commonly, clinicians need to be aware of the potential adverse effects that fluoroquinolones may have on tendons.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....